Case Presentation: A 66-year-old woman presented as a hospital transfer for further evaluation of 1 week of abdominal pain and jaundice and several months of a worsening dry cough and dyspnea. These were respectively attributed to acute cholecystitis status post unsuccessful ERCP and pulmonary edema. She had no fever, orthopnea, or edema. Her past medical history included reported non-alcoholic fatty liver disease and chronic urinary tract infections (UTI). Home medications included lansoprazole, inhaled fluticasone, and suppressive nitrofurantoin. She reported no new medications, acetaminophen ingestion, smoking, or alcohol use.
Initial vital signs were temperature 36.2°C, blood pressure 136/70, heart rate 81, respiratory rate 20, and oxygen saturation 90% on room air. Physical exam revealed an intact mental status, jaundice, right upper quadrant tenderness, and no rash. She had diffuse inspiratory crackles and no wheezes.
Labs showed a white blood cell count of 14 x109/L without eosinophilia, AST 1295 U/L, ALT 1352 U/L, alkaline phosphatase 375 U/L, total bilirubin 14.5 mg/dL, and INR 1.4. Tests for viral hepatitis were negative. ANA was positive at 1:160. Abdominal ultrasound with Doppler was normal. MRCP was notable for diffuse hepatic steatosis; repeat ERCP was unrevealing. Re-review of the referring hospital’s computed tomography scan of the chest showed diffuse ground glass opacities, no effusions, and areas of consolidation consistent with an organizing pneumonia. PFTs showed 46% predicted DLCO.
All cultures were negative and there was no evidence of heart failure. Given her history, abnormal liver tests, and lung disease, a drug reaction was suspected. Re-review of her medications revealed nitrofurantoin use for 4 years. This was discontinued, and prednisone was initiated. Her symptoms improved, and she was discharged on room air with a steroid taper. Three months later, her dyspnea had resolved, DLCO improved to 73% predicted, and liver tests normalized.
Discussion: We present a case of subacute organizing pneumonia and acute liver injury in a patient on long-term nitrofurantoin. Nitrofurantoin is often used to treat and prevent UTIs. While typically well-tolerated, it is associated with multiple adverse events.
The most common adverse reaction to nitrofurantoin is a gastrointestinal symptom such as nausea. Twenty-four percent of adverse reactions are of pulmonary etiology. These can manifest as acute hypersensitive pneumonitis, or with chronic use, as diffuse interstitial pneumonitis or organizing pneumonia. Hepatobiliary disease accounts for 13% of reported adverse reactions. It can present as drug-induced autoimmune hepatitis and result in acute liver failure and cirrhosis, at times resulting in liver transplant or death. Concurrent pulmonary and hepatic toxicity has only been reported in case reports.
When suspected, discontinuing nitrofurantoin is essential. Oral glucocorticoids can be used, although there is no high-quality evidence to support routine use. Full recovery can take months.
Conclusions: With high prescription rates of nitrofurantoin, hospitalists should be aware of its possible pulmonary and hepatic adverse reactions. Regularly re-examining medication lists, particularly at care transitions, is an important strategy to identify potential causes of pathology with multi-organ manifestations.